Iowa, 2006

Hail in Iowa, May 8, 2006

May 8, 2006 · NWS FSD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 2:20 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 8, 2:20 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON MAY 8 2006

.DISCUSSION...

CDFNT FAR ERN SD TO SCNTRL NE ATTM WITH MAIN INSTABILITY AND
CONVERGENCE APPEARING TO BE N AND JUST S OF CWA. BAND OF SHWRS/
A FEW TSTMS ASSCD WITH SHORT WAVE AND FNTL BOUNDARY WILL MOVE EAST
OVER MOST OF CWA THIS EVE...BUT ISOLD SVR TSTMS STILL PSBL MAINLY
FAR NRN AND FAR SRN CWA EARLY TNGT. FNT FLWD BY INCRG NWLY FLW OF
GRADUALLY COOLER BUT MIXED OUT AIR TUE THRU THU. MAIN INSTABILITY
AND SATURATION WITH CHC SHWRS APPEARS TO BE WED AFTN AND EVE...
WITH LINGERING SLGT CHC NERN CWA THRU THU ASSCD WITH RETREATING
UPR LOW. COMPOSITE OF LONG RANGE MODELS AND SOME PATTERN RECOGNITION
WOULD GIVE A CHC SHWRS/TSTMS WITH POTENTIAL RIDGE RIDING SHORT WAVE
SAT NGT INTO SUN. NEW ECMWF AND OLD DGEX ESP STG WITH THIS WAVE...
BUT CERTAIN MODELS MAY CONTINUE TO HAVE CONTINUITY PROBLEMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM
Hazardous weather outlook, May 8, 10:32 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT MON MAY 08 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CDT MON MAY 08 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS WEST OF
THE JAMES RIVER BY EARLY THIS AFTERNOON...THEN CONTINUE TO SLIDE
EAST ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY THIS EVENING.

INSTABILITY WILL BE MARGINAL...AND WILL BE DEPENDENT ON WHETHER
THE LOW CLOUD COVER OVER PARTS OF THE AREA CAN BREAK UP...AND
ALLOW SUFFICIENT HEATING THIS AFTERNOON. IF THAT DOES
OCCUR...SOME STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON
AND EVENING...MAINLY SOUTHEAST OF A LINE FROM YANKTON TO SIOUX
FALLS...TO MARSHALL MINNESOTA. THE MAIN THREAT WILL BE HAIL TO
THE SIZE OF QUARTERS.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE DES MOINES
RIVER IN SOUTHWEST MINNESOTA...AND THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA...THROUGH EARLY THIS WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM...MAINLY EAST OF A
LINE FROM YANKTON TO SIOUX FALLS...TO MARSHALL MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Buena Vista

When
May 8, 7:10 PM CST
Where
Buena Vista County, Truesdale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.733, -95.183

Hail, Buena Vista

When
May 8, 7:25 PM CST
Where
Buena Vista County, Storm Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.650, -95.200

Hail, Buena Vista

When
May 8, 7:45 PM CST
Where
Buena Vista County, Newell
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.600, -95.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512849, 5512850, 5512851.